I'm a 46 year old male, 155 lbs. Around 2007 I was diagnosed with high cholesterol and high blood pressure. My LDL was 160 and total was 224, so at the advice of my doctor, I started taking simvastatin, 40mg. The first few weeks I paid attention to see if I would have any side effects. I didn't, so I just popped it every day and forgot about it. And it certainly worked as my LDL went down to 70 or so. About 2 years later, I started having twitching muscles. Doctor couldn't find anything wrong.
A year or so later I just started feeling really tired and weak all the time. It is really a feeling I can hardly describe other than I felt like total crap about 80-90% of the time. Once again, my doctor did tests (sleep study, etc.) and could find nothing that would be causing fatigue. Not long after that it just came to me to research statins, and lo and behold I discovered a lot of people were having the same symptoms as me, so I decided to stop taking it.
This Feb will be 3 years since I've taken it. And during that time I have gradually gotten better, but it still took quite a long time before I would stop having my fatigue like symptoms. I am pretty much 100% now, so it was obviously that medicine that was making me feel just dreadful.
Also during the last 3 years, I've did everything I know of naturally to lower my cholesterol. Exercise (I've went from about 175 to 155). Almonds. Flax Seed. Soluble fiber (Metamucil, fruits, etc.). Soy nuts. Fish Oil. Oatmeal. Niaspan. Cholesterol Off (plant stanol supplement). And I had some really good success. I got the LDL down to 111 and total to 175 about a year ago. But now it has crept back up, despite me doing even more than what I had been doing.
My recent test my LDL was 156, total 223, HDL 53, LDL-P (particle size) 1605, Triglycerides 70. I am doing just about all I can possibly do from a "natural" standpoint. Should I go back on a statin? If so, which one and what dosage? It really terrifies me to take that crap again, but I also don't want to wind up with a clogged artery.
You ask some interesting questions. First let me tell you it is not very common to start having side effects a year out from starting, they normally appear in the first 30 days and resolve within a week or two. There are so many other conditions that cause the symptoms you describe, low vitamin D comes to mind especially with a statin. Did your doctor do any additional blood work to look at your vitamin D?
If you do want to try a statin, ask your doctor to try a different one as statins affect different people different ways so a different one may be tolerated better IF the statin was the problem in the first place.
As far as your numbers go, your LDL is too high for sure. There are some new drugs coming to market that have been proven to be very safe and effective known as PSK9 inhibitors that were developed for people that are statin intolerant and have a genetic component to their high cholesterol. They can be pricey and insurance companies may be slow to accept them but they can be convinced. You should ask your doctor.
Thanks for the advice. And yes, my vitamin D was low....something like 20 I believe, so I started taken a vitamin D supplement, and still do. I had to even increase my dosage since the first dosage I took didn't get it up to the proper level. Do you think the low vitamin D could have been causing me to twitch and feel just awful?
My doctor originally did a nerve conduction study as well as complete bloodwork, but could find nothing wrong other than low vitamin D. He put me on a supplement. Later when i asked him about the simvastatin possibly being the root of my problems, he agreed that was probably the problem and wanted to put me on another one but i refused. Now that i've done some research on low vitamin D, it sounds as though that very well could have been my problem. I'm currently taken a 2000iu tablet twice a day. Is that enough to get it up to the 50-60 recommended level? The last bloodwork i had it still had not gotten to that level.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.